Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Kansas City, MO

March 22, 2023Howard County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 22, 2023, 11:36 PM CDT for Howard County, Saline County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2023, 11:36 PM CDT (04:36 UTC)
Expired
Mar 23, 2023, 12:30 AM CDT
In force
54 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Howard County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS53 KEAX 230436
SVREAX
MOC089-195-230530-
/O.NEW.KEAX.SV.W.0007.230323T0436Z-230323T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1136 PM CDT Wed Mar 22 2023

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Central Howard County in central Missouri...
  Southeastern Saline County in central Missouri...

* Until 1230 AM CDT.

* At 1135 PM CDT, a severe thunderstorm was located 7 miles west of
  Fayette, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Fayette, Glasgow, Armstrong and Arrow Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 9251 3906 9294 3903 9311 3914 9313
      3930 9261 3925 9243
TIME...MOT...LOC 0435Z 249DEG 35KT 3912 9281 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Blair
4 follow-up statements
179 
WWUS53 KEAX 230447
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1147 PM CDT Wed Mar 22 2023

MOC089-195-230530-
/O.CON.KEAX.SV.W.0007.000000T0000Z-230323T0530Z/
Howard MO-Saline MO-
1147 PM CDT Wed Mar 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CENTRAL HOWARD AND EAST CENTRAL SALINE COUNTIES...

At 1146 PM CDT, a severe thunderstorm was located over Fayette,
moving east at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Fayette and Arrow Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 9251 3906 9294 3905 9299 3916 9300
      3929 9259 3925 9243
TIME...MOT...LOC 0446Z 249DEG 35KT 3916 9267 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Blair
767 
WWUS53 KEAX 230455
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1155 PM CDT Wed Mar 22 2023

MOC195-230504-
/O.CAN.KEAX.SV.W.0007.000000T0000Z-230323T0530Z/
Saline MO-
1155 PM CDT Wed Mar 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SALINE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3914 9249 3908 9286 3918 9290 3928 9255
      3925 9243
TIME...MOT...LOC 0454Z 249DEG 33KT 3917 9260 

$$

MOC089-230530-
/O.CON.KEAX.SV.W.0007.000000T0000Z-230323T0530Z/
Howard MO-
1155 PM CDT Wed Mar 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CENTRAL HOWARD COUNTY...

At 1154 PM CDT, a severe thunderstorm was located near Fayette,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3914 9249 3908 9286 3918 9290 3928 9255
      3925 9243
TIME...MOT...LOC 0454Z 249DEG 33KT 3917 9260 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Blair
043 
WWUS53 KEAX 230511
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1211 AM CDT Thu Mar 23 2023

MOC089-230530-
/O.CON.KEAX.SV.W.0007.000000T0000Z-230323T0530Z/
Howard MO-
1211 AM CDT Thu Mar 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EAST CENTRAL HOWARD COUNTY...

At 1211 AM CDT, a severe thunderstorm was located near Fayette,
moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central Howard County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 9248 3913 9266 3921 9268 3927 9250
      3925 9243
TIME...MOT...LOC 0511Z 257DEG 40KT 3918 9258 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Blair
807 
WWUS53 KEAX 230524
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1224 AM CDT Thu Mar 23 2023

MOC089-230534-
/O.EXP.KEAX.SV.W.0007.000000T0000Z-230323T0530Z/
Howard MO-
1224 AM CDT Thu Mar 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOWARD COUNTY
WILL EXPIRE AT 1230 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3915 9248 3913 9266 3921 9268 3927 9250
      3925 9243
TIME...MOT...LOC 0524Z 249DEG 35KT 3922 9245 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 6:15 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 22, 6:15 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
615 PM CDT Wed Mar 22 2023

.Discussion...
Issued at 320 PM CDT WED MAR 22 2023

Key Messages:

- Chance for strong storms later this evening and overnight with
hail being the main hazard type.

- Rain continues Thursday for areas mainly south of Highway 50 with
additional rain possible Friday into Friday night.

A quasi-stationary front was draped across the southern portions
of the forecast area this afternoon. The front is roughly just
south of KIXD to between KLXT and Pleasant Hill, extending to the
east to near Marshall and between Sedalia and Boonville. The front
may lift slightly further north in our eastern zones but will
otherwise remain close to it's current location. Temperatures have
surged south of the boundary in our southwestern zones. And that
has enabled more robust instability to develop with an associated
CU field. Forecast soundings in this area show a layer of warm
air aloft and that capping should keep storms from developing
during the afternoon hours. Overnight, a strong low-level jet
redevelops and will overrun the low-level quasi-stationary
boundary. Broad isentropic ascent will exist across the entire
forecast but there will be stronger/more focused ascent over the
southern third as that low-level jet pushes over the front. This
is really noted at the 295K and 300K surfaces. Forecast soundings
across the forecast show inhibition lingering in our south with it
waning further north with modest or stronger elevated
instability. Storms are expected to develop late this
evening/overnight along/north of the boundary and where the
inhibition is weakest. Strong 1-6KM shear, above the low-level
stable layer, and elongated hodographs suggest hail will be the
main hazard with this activity.

The front will push south of the area tomorrow morning and will
become the focus more widespread heavier precipitation Thursday
evening into Friday. While it looks like the heaviest precipitation
will stay south of the area, there may be some northward
development. So have added some PoPs in our far south to account for
that possibility. A stronger shortwave trough will move through the
area Friday into Friday night. This will lead to more widespread
precipitation through the forecast area as the system moves through.
Models do show some snow mixing in but at this time the lower-levels
look too warm and the system not being dynamic enough to help cool
the column to introduce any snow.

In the wake of this system, for the weekend, there isn't a strong
push of cold air into the region. So temperatures should be near to
seasonal normals for Saturday. Another subtle shortwave will move
through on Sunday, bringing another chance for precipitation. That
will keep the area cooler on Sunday and with no strong push of cold
air, temperatures should only be a bit below normal Sunday into
Monday.
.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 611 PM CDT WED MAR 22 2023
Stationary boundary south of I-70 will be the focus for lower
clouds and fog throughout the night. Was careful not to forecast
conditions below airport minimums, but could see conditions
approach minimums toward 06z, especially at IXD and perhaps MKC.
Farther north, increasing northerly winds will likely keep
ceilings and visibility higher, though still sub-IFR. Expect
improving conditions after 15Z Thursday, but will be gradual with
northeast winds throughout the day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...BT
Hazardous weather outlook, Mar 22, 3:41 AM CDT, 19 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
341 AM CDT Wed Mar 22 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-230845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
341 AM CDT Wed Mar 22 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers and a few thunderstorms are expected this morning...severe
 weather is not expected.

 Strong storms will be possible tonight with hail up to the size of a
 quarter the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 A few strong storms may be possible across central Missouri Thursday
 afternoon. An isolated severe storm may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 22, 11:08 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1108 PM CDT Wed Mar 22 2023

MOZ039-040-230430-
Saline MO-Howard MO-
1108 PM CDT Wed Mar 22 2023

...A strong thunderstorm will impact portions of southwestern Howard
and southern Saline Counties through 1130 PM CDT...

At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Marshall, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Marshall, Fayette, Sweet Springs, Glasgow and Arrow Rock.

This includes Interstate 70 in Missouri between mile markers 63 and
73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3906 9265 3902 9292 3906 9294 3901 9300
      3894 9349 3905 9348 3926 9275
TIME...MOT...LOC 0407Z 247DEG 34KT 3902 9315

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 11:08 PM CDTSpecial Weather StatementEAXHoward22 min
Mar 23, 3:12 AM CDTDense Fog AdvisoryEAXCass, Jackson, Johnson, Lafayette, Pettis, Saline2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.